Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 13, 2002, 5:47 PM CDT for Terry County, Yoakum County, Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2002, 5:47 PM CDT (22:47 UTC)
- Expired
- Apr 13, 2002, 6:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
Counties Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 89 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 5:56 PM CDT | Hail 0.75 | Plains, TX | |
| Apr 13, 6:00 PM CDT | Hail 1.75 | Denver City, TX | The Denver City PD reported golfball size hail on Highway 213. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1027 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 132247 SVRLBB TXC445-501-132330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 546 PM CDT SAT APR 13 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TERRY COUNTY IN NORTHWEST TEXAS THIS INCLUDES BROWNFIELD... EASTERN YOAKUM COUNTY IN NORTHWEST TEXAS * UNTIL 630 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS 10 MILES SOUTHWEST OF TOKIO...OR ABOUT 9 MILES NORTHWEST OF SEAGRAVES...MOVING EAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR TOKIO. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... TOKIO... BROWNFIELD... UNION... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. LAT...LON 3322 10282 3297 10284 3296 10216 3338 10214
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:40 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 13, 2:40 PM CDT, 3 hours 7 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 240 PM CDT SAT APR 13 2002 LOW LEVEL MOISTURE HAS INCREASED OVER THE SOUTH PLAINS IN THE WAKE OF THE MCS THAT MOVED INTO N-CENTRAL TEXAS ATTM. DEWPOINTS ARE IN THE UPPER 50S WHICH IS A LITTLE BETTER THAN 12Z ETA MODEL SOUNDINGS INDICATED. EASTERLY UPSLOPE FLOW PRODUCING LOW CLOUD DECK WHICH HAS HAMPERED INSOLATION. BREAKS ARE MORE ABUNDANT WEST AND NORTHWEST AND TEMPERATURES ARE IN THE MID TO UPPER 70S. 19Z SURFACE ANALYSIS SHOWS WEAK BOUNDARY FROM DENVER CITY TO HART WITH ANOTHER BOUNDARY COMING OUT OF NEW MEXICO INTO THE NORTHWEST COUNTIES. SURFACE MOISTURE CONVERGENCE MAXIMIZED ALONG OR JUST WEST OF I-27 THEN SOUTHWEST TO BROWNFIELD. 12Z ETA MODEL SOUNDINGS FOR THE SOUTH PLAINS INDICATED CAP WOULD LIKELY ERODE BY 21Z. SHORT WAVE TROUGH FROM KANSAS INTO NORTHERN NEW MEXICO WILL CONTINUE TO TRANSLATE TO THE SOUTHEAST TONIGHT. UPPER LEVEL DIVERGENCE WILL INCREASE OVER THE REGION IN THE RIGHT ENTRANCE REGION OF 25H JET MAX. STORMS HAVE DEVELOPED JUST SOUTH OF AMARILLO AND EXPECT FURTHER DEVELOPMENT ALONG CONVERGENCE AXIS LATE THIS AFTERNOON. MODEL DATA SHOWED STRAIGHT LINE HODOGRAPHS WITH SPLITTING STORMS POSSIBLE INTO EARLY THIS EVENING. SHEAR PROFILES ARE MODEST AT BEST...STORMS WOULD HAVE TO PROPAGATE TO THE SOUTH-SOUTHWEST FOR 0-3 KM HELICITY TO INCREASE AND BETTER POTENTIAL FOR TORNADOES. ACTIVITY MAY TRANSFORM INTO MCS WHICH MOVES EAST-SOUTHEAST ACROSS THE SOUTHERN ROLLING PLAINS LATER TONIGHT. UPPER RIDGE SHIFTS OVER THE REGION SUNDAY AND THE LOW LEVEL MOISTURE SHIFTS EAST. TEMPERATURES WILL WARM INTO THE 80S SUNDAY AND TO NEAR 90 BY MONDAY. A WEAK UPPER LEVEL SHORT WAVE TROUGH MOVES OUT OF NORTHERN MEXICO LOW MONDAY AND INTO EASTERN NEW MEXICO MONDAY EVENING. LOW LEVEL MOISTURE MAY RETURN IN TIME FOR A SLIGHT CHANCE OF RAIN MONDAY NIGHT FOR THE SOUTH PLAINS. MODELS ARE DISAGREEING ON LATER TIME PERIODS WITH THE TIMING OF THE UPPER TROUGH MOVING OUT OF THE SOUTHWEST. ECMWF/CANADIAN AND NOGAPS ARE SLOWER WHILE THE MRF IF PROGRESSIVE. WILL KEEP A SLIGHT CHANCE POPS IN THE FORECAST FOR FRIDAY/SATURDAY LEANING TOWARD THE SLOWER SOLUTIONS. TEMPERATURES WILL BE COOLER BY FRIDAY AS COLD FRONT MOVES INTO THE AREA. FRI 52 83 53 88 / 10 0 0 0 TIA 54 85 56 88 / 30 0 0 0 CDS 58 85 61 90 / 40 0 0 0 BNF 52 87 53 91 / 20 0 0 0 LUB 55 86 57 90 / 40 0 0 0 ASP 60 85 63 89 / 60 0 0 0 .LUB...NONE. TINSLEY
In the hours before
Local storm report, Apr 13, 4:05 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
405 PM CDT SAT APR 13 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0326 PM VIGO PARK TX 1.75 INCH HAIL
04/13/02 SWISHER
0342 PM 3 S TULIA TX 1.75 INCH HAIL
04/13/02 SWISHER
0347 PM 8 S TULIA TX .75 INCH HAIL
04/13/02 SWISHER
0415 PM 1 N KRESS TX 1.75 INCH HAIL
04/13/02 HALE
0420 PM 2 S LEVELLAND TX 1.75 INCH HAIL
04/13/02 HOCKLEY
0429 PM SUNDOWN TX 1.75 INCH HAIL
04/13/02 HOCKLEY
0525 PM 3 S TOKIO TX 1.25 INCH HAIL
04/13/02 TERRY
0535 PM 12 ESE PLAINS TX 1.00 INCH HAIL
04/13/02 YOAKUM
0538 PM 5 W HALE CENTER TX 1.75 INCH HAIL
04/13/02 HALE
0556 PM 14 SE PLAINS TX .75 INCH HAIL
04/13/02 YOAKUM
0600 PM 8 NE DENVER CITY TX 1.75 INCH HAIL
04/13/02 YOAKUMSpecial weather statement, Apr 13, 4:23 PM CDT, 1 hour 24 minutes before
TXZ021>044-140200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 423 PM CDT SAT APR 13 2002 SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM FOR THE FOLLOWING COUNTIES: PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY... LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY... LUBBOCK...CROSBY...DICKENS....KING...YOAKUM...TERRY...LYNN...GARZA... KENT...STONEWALL STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER THREAT.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 6:54 AM CDT | Severe Thunderstorm Warning | LUB | Swisher | 51 min |
| Apr 13, 3:31 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 44 min |
| Apr 13, 4:15 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Swisher | 45 min |
| Apr 13, 4:21 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 39 min |
| Apr 13, 4:42 PM CDT | Tornado Warning | LUB | Hale | 33 min |
| Apr 13, 4:43 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 47 min |
| Apr 13, 4:47 PM CDT | Tornado Warning | LUB | Hale | 28 min |
| Apr 13, 4:59 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 46 min |
| Apr 13, 5:04 PM CDT | Severe Thunderstorm Warning | LUB | Terry, Yoakum | 41 min |
| Apr 13, 5:14 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.